To our best knowledge this is the second report on malignant myeloma appearing after treatment with teriparatide. Unlike in the previous report,6
this patient presented with MGUS prior to teriparatide treatment as judged from the appearance of less than 10% of plasma cells in bone marrow. The possibility remains that the needle aspiration did not hit plasma cell clones; thereby, giving a normal bone marrow picture. In any case, this report and the previous one6
demonstrate how difficult it might be to diagnose or define risk factors in osteoporotic patients with fractures prior to teriparatide treatment. Monoclonal component was not found in serum and, consequently, in addition to examination of serum protein fraction an examination of urinary protein fraction could be recommended in patients with fractures when planned for teriparatide treatment. Moreover, in spite of these efforts, one must keep in mind that an absence of paraprotein bands does not exclude plasma cell dyscrasia. Unfortunately, we did not search for plasma cell immune-phenotypes like CD38, CD56 and CD19,7
which might have been of diagnostic help in our case too. It is well known that MGUS and also smouldering myeloma might progress into active malignant myeloma within some period of time.8 9
In this case, the MGUS was present and it is possible that the malignant myeloma was under development at the time of teriparatide treatment initiation. In our opinion, there was no reason to believe that teriparatide per se did cause malignant myeloma but certainly it should not be used when smouldering myeloma or MGUS is present. As in our previous case,6
here too the γ-fraction was depressed and only a small amount of proteinuria, easily overseen, was present.
Although significant differences between the mechanisms in the development of malignant myeloma and the positive effects on increased bone formation by teriparatide exists, some of the biochemical components participating during teriparatide treatment are also involved in development of malignant myeloma. In malignant myeloma it seems that a continuous imbalance between osteoclast and osteoblast activity is present. There is an increase in receptor activator of nuclear factor κ-B ligand (RANKL) expression in osteoblasts (eventually also by plasma cells) together with a reduction in the level of its decoy receptor osteoprotegerin (OPG) resulting in an increase in the RANKL/OPG ratio leading to osteoclast activation and bone resorption. In addition, some other components like macrophage inflammatory protein-1, interleukin-3 (IL-3), IL-6 and IL-7 could contribute to over-activity of osteoclasts; thereby, being involved in the development of bone lesions in malignant myeloma. Different from the development of malignant myeloma, teriparatide treatment produces a pulsative influence on the RANKL/OPG system resulting in osteoblast activation and increased bone formation.10
This extra stimulation of the RANKL/OPG system might potentially be harmful in MCUS subjects and in developing malignant myeloma.
Hypercalcaemia is often recognised in patients with malignant myeloma. It has been demonstrated that some patients with malignant myeloma have increased levels of PTH-related peptide together with hypercalcaemia. Beaudreuil and coworkers presented a myeloma case11
with high levels of PTH-related peptide in spite of correction of hypercalcaemia with bisphosphonate treatment. Our patient had normocalcaemia and a normal PTH concentration at the time of initiation of teriparatide treatment. Later in the course, when malignant myeloma was diagnosed, hypercalcaemia together with a decreased PTH level developed.
In conclusion, teriparatide is a welcome compound in the treatment of postmenopausal and other forms of osteoporosis. However, prior to such treatment, it might be wise to search for MGUS and malignant myeloma by examination of both serum and urinary protein fraction. Teriparatide might have a harmful effect on the RANKL/OPG system with unexpected effects on bone formation in patients with MGUS or malignant myeloma. The use of teriparatide treatment for osteoporosis is contraindicated in subjects with malignant bone disorders (including malignant myeloma) and, in our opinion, the list of contraindications should also include subjects with MGUS. This patient was not involved in a clinical trial.
- Malignant myeloma and MGUS should be searched for prior to treatment with teriparatide.
- Patients with osteoporosis may have occult malignant disease.
- Following treatment with teriparatide, a close follow-up is required in order to recognise new malignant myeloma later in the course of osteoporosis.